How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Das, MD Your Own Question
Dr. Das, MD
Dr. Das, MD, Doctor
Category: Health
Satisfied Customers: 2258
Experience:  Wide experience in all aspects of medical treatment, including cancer therapy.
3452947
Type Your Health Question Here...
Dr. Das, MD is online now
A new question is answered every 9 seconds

Irregular bleeding

Resolved Question:

I got the Mirena IUD put in at the end of last December. After the first month, my periods became normal, and pretty regular. Now, 6 months in, I suddenly had a long period (about 7 days). It stopped, and then 4 days later I had very heavy bleeding for 2 days (2 super plus tampons an hour and clumps if blood coming out), so I went to my Dr., and they tested me for STD's, CBC, etc. Everything came back normal except for BV. While I was waiting for labs to come back, the bleeding continued (on and off between heavy with bloody clumps coming out and spotting). Very heavy after intercourse. (I'm monogamous with a new partner.) I treated the BV, (just finished last day of vandazole), but 16 days later I'm still spotting. Went in a few days ago for an ultrasound to check placement of Mirena. Dr. Called me tonite to see if I'm still bleeding, and told me I had small fibroids, he saw a follicle which suggests my body is trying to regulate itself, but it also appears that my uterine lining has changed. I'm 41, so he suggested it's all probably just irregular peri-menopausal irregular bleeding. He wants me to start low-dose Aygestin for 30 days. He also wants to do an endometrial biopsy. I guess my question is.... Any other thoughts / secomd opinions on this bleeding issue? And is it really necessary for me start artificial hormones... The sude effects sound unpleasant! Will the bleeding regulate itself if I dont take the hormones? Are there any homeopathic alternatives to hormones? My mom had breast cancer - so I really dont want to take them if i dont have to. But.., i'm in new and sexually active relationship and bleeding for a month sucks!! Should I get the Mirena out and try something new? Any advice or suggestions would be appreciated!!
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Das, MD replied 5 years ago.
Hello,

The first step should be to get the Mirena out. Then an endometrial biopsy should be done to check out the endometrium and any changes which could be causing the bleeding. It is possible that you have developed endometrial hyperplasia due to the hormones from the Mirena. This will settle down once the Mirena is removed.

If the bleeding continues and if you do not plan to have children in the future, you can go in for an endometrial ablation - the endometrium will be burnt off and you will get less amount of bleeding at every period.

I hope this helps.

Please feel free to ask a followup question if necessary. If not, please click the green 'Accept' button on this page. Leaving a bonus and positive feedback will be highly appreciated.

Customer: replied 5 years ago.
What alternative BIrth Control would you suggest? Why do you think take it out? My Dr. Said hd could do the biopsy with the Mirena still in . Also - what about the Aygestin hormones? Do you think that is a good solution? Or would you suggest something else to stop bleeding?
Expert:  Dr. Das, MD replied 5 years ago.
The Mirena needs to be taken out since the hormones it releases acts directly on the endometrium and can cause endometrial hyperplasia.

The Mirena (and all IUDs) can cause infecction. The presence of teh thread in the vagina can cause changes in the ph and trigger off BV. The bacteria causing the BV can then trael up the thread to reach the inside of teh uterus and cause hyperplasia. Although you have taken medicines for BV, there is a strong chance that it will recur if the Mirena is left inside.

Aygestin is a very good drug and can stop the bleeding within days even while you still have the Mirena.

I hope this helps.

Please feel free to ask a followup question if necessary. If not, please click the green 'Accept' button on this page. Leaving a bonus and positive feedback will be highly appreciated.
Dr. Das, MD and 6 other Health Specialists are ready to help you